Last yr something similar happened 2 my grson, now again?My grandson had a fever Friday evening and I gave him ibuprofen. In the morning he awoke with a swollen lip. He ate and drank fine until Sunday evening were he was miserable. He couldn't eat or drink without pain. Last year we had a scare. He had fever & we gave him ibuprofen. The next day he had fever blisters on his lips. Next day they were inside his mouth. We took him to the ER and they said he would have to wait it out. The rash is now all over his body. We took him to his PCP and was prescribed amoxicillin. Walking out to leave, the nurse says to us, if that were my child I'd take him to the ER, and so we did. They could not figure out what was going on so they admitted him and did test after test and thought it might be Johnson's Syndrome, which is an allergic reaction to amoxicillin and that scared the hell out of me. It turned out it was not but they told us to stay away from amoxicillin. Now here we are again, fever, gave ibuprofen and now a swollen top lip and he cannot eat or drink without pain. Please help us. My poor grandson is in so much discomfort.
26 Apr 2015
I have the same reaction when I take Advil, I took Motrin one day because of a fever that Tylenol would not phase and had no problem with it. I'm guessing that maybe something in the coating on the Advil is giving me the reaction. My mouth breaks out on the inside of mainly the lower lip/ a little on the upper with bloody sore spots inside. Looked like Homer Simpson :)
19 Apr 2015
It absolutely can cause an allergic reaction. As someone else here pointed out, the swelling can lead to his airway being constricted. That's precisely what happened to me back in October/2006. I took Ibuprofen one night and, about an hour later, I could barely breathe. Thankfully en route to the hospital (this was 3 a.m. so at least there wasn't any traffic), there was a fire station so we stopped there and they helped me out. Which reminds me... if anyone inquires as to an antidote for an Ibuprofen reaction, Benadryl will do the trick (if at all possible, get the liquid form of it into the person's system). The firefighters gave me that through an IV, called the paramedics to transport me to the hospital, once I got to the ER my throat opened up and I could breathe normally again. It was definitely a SCARY evening.
So rule of thumb: don't give him Ibuprofen/Advil.
15 Sep 2015
Yes it can. You can be allergic to anything. My husband and I are both severely allergic to ibuprofen. I found out that I was the night I gave birth to our beautiful daughter. I almost died because of it. Turns out that all of the issues I had dealing with my stomach and migraines were because I had an allergic reaction to the one thing that I thought was helping me. My husband we found out only a few months ago. He came home from work with a headache. His sister gave him an ibuprofen. He started developing hives on his face. He at first blamed it on our cats, impossible I said. He didn't know advil was ibuprofen and took some at work because a coworker had given him some for a headache. I'm so happy when he came home after becoming violently ill that he took advil. You have 3 reactions before a severe reaction when it comes to an allergy. The third being the worst or deadly. When it doubt, just avoid it.
12 Jan 2015
In your post you wrote, "The next day he had fever blisters on his lips." The cause of fever blisters is a common misconception. Fever blisters are caused by herpetic ulcers. Many people think fever blisters are something we're born with inside of us, and just happen when we get sick. The real truth is, they're not.
Fever blisters is just another name, that's socially more acceptable, than herpes. The herpes virus it the cause fever blister (a.k.a. cold sores). But, because of social stigmas, people often refer to them as "fever blisters" and thus pass along the stigma and the virus.
Fever blisters on the mouth are most often caused by Herpes Type I, but can also be caused by Herpes Type II. When children develop fever blisters, or cold sores, it's because someone has exposed them to the virus. Most commonly, it's caused by people not understanding how severely contagious herpes is, and they kiss their child or their nieces or nephews when they themselves have live herpes on their skin (a.k.a. fever blisters).
An allergic reaction to anything might weaken the immune system, causing the latent herpes virus to re-activate. Good news is you can administer Acyclovir, it's a commonly available anti-viral medication that doesn't cure herpes, but stops it from replicate when it becomes active again. It helps significantly. But, please consult your doctor as to the dosage, since it sounds like this would be for a young child.
Best of luck!
16 Jul 2012
Never, ever give him ibuprofen again!! It sounds like he does have an allergic response to ibuprofen and a dangerous one at that. Anytime you get swelling in the face, especially around the mouth, there is a danger of swelling in his airway which can be fatal. Everytime you expose an allergic person to the substance they are allergic to, the response gets worse, so the next time could kill him! Please let all Drs and anyone who ever takes care of him know he is allergic to ibuprofen and to never give it to him. Stevens-Johnsons Syndrome can happen in response to many medications not just amoxicillin. When the child has fever, just give him Tylenol or acetaminophen only. I would advise either another trip to the ER or get him in to see his pediatrician as soon as possible and NO MORE ibuprofen, ever!
- Ibuprofen Information for Consumers
- Ibuprofen Information for Healthcare Professionals (includes dosage details)
- Side Effects of Ibuprofen (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
At a young age i had an allergic reaction to asprin causing my lips and face to swell. Over time i have had the same reaction with Ibuprofen so my ...
7 answers • 6 Dec 2012
Contrave - Has anyone had inner ear itching for the first half hour after taking the medication that
... went away a long with tingling in the lips? Trying to decide if this is a side effect or allergic reaction
1 answer • 28 Apr 2015
He applied the ointment and took the meds now hes vomiting and getting a fever is it an allergic reaction combining both meds
1 answer • 17 Jun 2015
Ibuprofen causes my lips and face to swell
1 answer • 5 Dec 2015
My husband has been taking silodosin for a few months which he finds very helpful with urination problems caused by enlarged prostate. He is also ...
0 answers • 8 Jan 2016